Medication Safety Alerts

In addition to a full suite of medication safety newsletters for healthcare professionals and consumers, ISMP makes available urgent medication advisories. These Safety Alerts address serious medication errors or information requiring immediate attention by healthcare practitioners.

ISMP Alerts

ISMP collects and analyzes thousands of medication error and adverse event reports each year, including through its voluntary ISMP National Medication Errors Reporting Program (ISMP MERP), National Vaccine Errors Reporting Program (ISMP VERP), and consumer medication error reporting program (ISMP C-MERP). ISMP issues alerts through its many communication channels to share emerging information on errors happening across the nation, “lessons learned,” and prevention strategies with the entire healthcare community.

NAN Alerts

Beginning in 2009, ISMP joined the American Society of Health-System Pharmacists (ASHP) and other members of the National Coordinating Council on Medication Error Reporting and Prevention (NCC MERP) to create a National Alert Network (NAN). The NAN warns healthcare providers through several national distribution channels about actual or potential medication errors that have recently caused serious harm or death. The alerts are based on information submitted to the ISMP MERP.

FDA Alerts

Periodically, the US Food and Drug Administration (FDA) issues alerts related to medication recalls, increased incidence of adverse events for certain medications, and recommendations for reducing naming or packaging errors.

PSA Advisories

The Pennsylvania Patient Safety Authority (PSA) publishes a quarterly advisory to provide additional guidance on specific issues related to distribution and use of medications.

Filter by type
Medication use in the perioperative setting presents unique patient safety challenges compared with other hospital settings. For example, perioperative medication prescribing and administration often bypasses standard safety checks, such as electronic physician order entry with decision support,
Although medications commercially available in oral solid dosage forms are suitable for most patients, there are populations and circumstances that require splitting tablets, crushing tablets, or opening capsules. Inappropriately altering tablets and capsules can result in treatment failure and
Direct oral anticoagulants (DOACs), a newer class of oral anticoagulants, have been promoted as a safer and more effective option than warfarin. Analysts sought to characterize the types of events that occurred with these medications, identify contributing factors, and describe system-based risk
Hyperkalemia is a potentially life-threatening electrolyte disturbance encountered in hospitalized patients. Treatment of hyperkalemia with insulin and dextrose, without implementing clear protocols and error-reduction strategies, can lead to hypoglycemia and other patient harm.
Nearly 900 medication error reports submitted to the Pennsylvania Patient Safety Authority listed health information technology (HIT) as a factor contributing to the event. The most common HIT systems implicated in the events were the computerized prescriber order entry system, the pharmacy system,
Healthcare facilities can help reduce the opportunity for drug interactions reaching patients by addressing all areas of the medication-use process and not relying solely on the effectiveness of alerts when orders are entered into electronic health records.
Errors that occur in the prescribing phase of the medication use process are less likely to reach the patient due to the opportunity to intercept them. However, some errors do make their way through the entire process and cause harm.
When errors occur during the process of obtaining, documenting, communicating, and using a patient’s weight, the dose of a medication can be dangerously incorrect. Important risk-reduction strategies include obtaining a current, accurate weight and obtaining, documenting, and communicating patient
Pennsylvania healthcare facilities submitted 831 medication error reports associated with the oral anticoagulants warfarin, apixaban, dabigatran, and rivaroxaban to the Pennsylvania Patient Safety Authority from July 2013 through June 2014. The most commonly reported errors were drug omissions (32.5
The extent to which healthcare students are involved in medication errors is relatively unexplored. Professional organizations, healthcare facilities, and professional schools can help reduce the risk of student-involved errors by implementing key strategies, including incorporation of didactic and
The medication error events submitted to the Pennsylvania Patient Safety Authority involving the use of overrides when using technology reveal the complex nature and variety of factors that contribute to errors. Some of those factors were an extension of the unique challenges associated with the use
Pennsylvania data and national reports illustrate that unsafe practices with the use of insulin pens place patients at risk of bloodborne pathogen transmission. Hospitals are encouraged to collect and analyze their own wrong-patient insulin pen events and closely examine their current insulin